Kansas, 2002

Hail in Kansas, April 19, 2002

April 19, 2002 · NWS EAX · 8 events in 3 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 19, 12:25 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 19, 12:25 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
125 AM CDT FRI APR 19 2002

UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF
THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS
STRONG COLD FRONT MOVES SOUTHEAST.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 19, 12:05 AM CST, 4 hours before
MOZ005>008-013>017-023>025-191200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 AM CDT FRI APR 19 2002

SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON...
MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN.

ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS
MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED.

MJ
Special weather statement, Apr 19, 4:01 AM CST, 4 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-191500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 122...IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD...
JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND
SALINE.

IN KANSAS:

JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...
MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Johnson

When
April 19, 4:05 AM CST
Where
Johnson County, 1 mi SW of De Soto
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -94.983

Hail, Leavenworth

When
April 19, 4:08 AM CST
Where
Leavenworth County, Tonganoxie
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.117, -95.083

Also reported wind damage.

Hail, Wyandotte

When
April 19, 4:15 AM CST
Where
Wyandotte County, Bonner Spgs
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -94.883

Hail, Leavenworth

When
April 19, 4:18 AM CST
Where
Leavenworth County, Basehor
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -94.933

Hail, Johnson

When
April 19, 4:25 AM CST
Where
Johnson County, Lenexa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -94.733

Hail, Johnson

When
April 19, 4:32 AM CST
Where
Johnson County, Olathe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -94.817

Hail, Johnson

When
April 19, 4:35 AM CST
Where
Johnson County, Overland Park
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.983, -94.667

Hail, Wyandotte

When
April 19, 4:40 AM CST
Where
Wyandotte County, Kansas City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293095, 5293099, 5293101, 5293100, 5293096, 5293097, 5293098, 5293102.